Alert archive / Missouri / River Flood Warnings in 2018
River Flood Warning 114, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Dec 31, 2018, 12:59 PM CST for Cooper County, Missouri. It took effect at Dec 31, 2018, 5:56 PM CST. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2018, 12:59 PM CST (18:59 UTC)
- In effect from
- Dec 31, 2018, 5:56 PM CST
- Expired
- Jan 2, 2019, 2:07 AM CST
- In force
- 32 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Cooper County, MO
The radar
The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Lamine River near Otterville (OTTM7).
- Action stage
- 10 ft
- Minor stage
- 15 ft
- Moderate stage
- 18 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06906800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Dec 31, 12:02 PM CST, 57 minutes earlier.
Area forecast discussion, Dec 31, 12:02 PM CST, 57 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1202 PM CST Mon Dec 31 2018 .Discussion... Issued at 326 AM CST MON DEC 31 2018 A cold rain has started to spread from the southwest across the southern to eastern portions of the forecast area this morning. This precipitation area should continue to build north through the early morning hours. Temperatures as of 09Z are in the low to mid 30s, but more importantly, all above freezing as the precipitation moves in. The one exception may be extreme northwestern MO, but precipitation will be much later to arrive in this location and by the time it does, temperatures are expected to be above freezing. With temperatures above freezing currently, and expected to stay above freezing due to warm advection, there should be little, if any, icing potential this morning. This continues the trend from previous forecasts to limit the extent and the amount of possible icing. With the strong warm advection and widespread moderate to at times heavy rain in our southeast, parts of the southeastern CWA may see an inch to an inch and a quarter of rain. This may lead to some minor flooding in our southeast as well as lead to some river flooding. With regards to wintry weather potential, temperatures will rapidly cool down this afternoon behind a cold front. This could quickly freeze whatever liquid water is on the roads after the rain moves out late this afternoon. The other potential impact is a period of freezing drizzle, especially in northern MO, as the cold air moves in and cloud ice is lost. This potential should be short-lived as the strong cold air advection will eventually bring the snow growth area to near the surface, with flurries then becoming possible. The other wintry hazard for folks, especially since it's New Year's Eve, is that with temperatures rapidly falling and winds increasing, wind chill values by midnight will be approaching zero across the northwestern half of the forecast area. So anyone that is out celebrating the new year will not only have to contend with dangerously cold wind chill values, but also a period of freezing drizzle and eventually flurries. Welcome 2019! Beyond New Year's eve and day, the forecast will be relatively quiet through the middle part of the week. However, models show a shortwave approaching the area from the southwest. The ECMWF is the most robust with regards to QPF and has the wave move into the area as a cutoff low. The GFS also has the wave cutoff but is overall weaker. What's interesting about this feature is that with the coldest air aloft associated with the closed low, and cold air really to advect into the system, models show an area of snow from northeast OK through southern MO, with more liquid precipitation surrounding the colder core of the low. There is some potential the southern half of the forecast area could see snow with this system. But given the nature of the wave, being cutoff from the upper flow, many details remain uncertain. So for now, will just continue a mention of snow, then rain/snow depending on the diurnal temperature trend Thursday. For the weekend, it looks like more mild temperatures will prevail as broad upper ridging spreads across the western half of the country. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1202 PM CST MON DEC 31 2018 A widespread area of rain is working its way through the area right now, with sleet and snow mixing in as well. The mixed precipitation should continue for about another hour or so, then we should see additional warming in the low- levels helping it all change back to rain. IFR and LIFR ceilings and visibilities are also being observed with this system, though they have been bouncing around a little. The main area of rain and the very low ceilings and visibility should move out (southwest to northeast) this afternoon, though MVFR ceilings are expected to stick around through tomorrow morning. A cold front will move in behind the rain this evening, shifting winds to the northwest. It will also be a little breezy and remain that way overnight. Additionally, we will remain saturated in the low levels tonight, so we could squeeze out some patchy freezing drizzle initially after sunset, but as the column cools, it should change over to flurries. No accumulation is expected and given the uncertainty did not include in the TAF at this time. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...Grana
Hazardous weather outlook, Dec 31, 5:27 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 527 AM CST Mon Dec 31 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011130- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 527 AM CST Mon Dec 31 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Rain is expected to persist through the morning, exiting this afternoon and evening. Temperatures will fall below freezing tonight, resulting in very cold wind chills and likely freezing any still wet surfaces. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wind chill values for the first day of the New Year will be in the single digits and below. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 8:44 AM CST | River Flood Warning | EAX | Cass, Henry, Johnson | 26 hr |
| Dec 31, 8:44 AM CST | River Flood Warning | EAX | Cooper | 37 hr |
| Dec 31, 12:33 PM CST | River Flood Warning | EAX | Howard | 39 hr |
| Dec 31, 12:59 PM CST | River Flood Warning | EAX | Cooper, Saline | 41 hr |
Nearby
River Flood Warnings in Missouri, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.